Our expert says:
Dear Concerned Mum
You MUST discuss this problem with the dr who is prescribing the Ritalin as loss of appetite or anorexia are possible side-effects and indications for stopping this medication. If your son's appetite is suppressed by the medication then he will not want to eat no matter what you tempt him with. The burden of solving this problem lies with the person who is treating him, so go back to the dr (I trust he is being treated by a Child Psychiatrist? if not, then consult one for a second opinion). There are other medications that can be used and various therapies that cal also help. In the meanwhile click on 'Child' at the top of this page and then on 'Nutrition' and look for the article on 'Health snacks for children' to give you some ideas about what to give him in his lunchbox. Meal replacement supplements like Ensure are available at the chemist. Companies like Fresenius Kabi and Nestle, among others, make meal replacement supplements Phone Fresenius on (011) 203-2000, or the Nestle Consumer Services at 0860 09 6789 and ask about Nutritional Supplements to boost your child's energy intake.
Holding thumbs for both of you
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.